What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 5, 1:00 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, May 5, 1:00 PM EST, 1 hour 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
200 PM EDT Sat May 5 2018
.UPDATE...
Issued at 140 PM EDT SAT MAY 5 2018
Did an update to fine tune the PoPs and Wx through the rest of the
afternoon and into the evening. The earlier thoughts still hold
for more isolated convection in the east through late afternoon
with more activity moving in from the southwest toward evening.
Also updated the T and Td grids per the latest obs and trends.
These have been sent to the NDFD and web servers.
UPDATE Issued at 1055 AM EDT SAT MAY 5 2018
14z sfc analysis shows a fairly broad area of low pressure slowly
moving over eastern Kentucky late this morning. This resulted in
morning showers and patchy fog along with overcast conditions. Now
the showers have broken up and become more scattered over the JKL
CWA while continuing more steady to the west along with a few
embedded thunderstorms. The latest HRRR and NAM12 solutions have a
lull in the activity over our area for several hours into the
afternoon before the convection returns from southwest to
northeast. Depending on how much instability can build we could
see some strong storms with locally heavy rainfall in the eastern
sections of the CWA later this afternoon given the decent mid
level lapse rates and some veering winds with height in the
progged soundings. Have redrawn the PoP and Wx forecast into the
evening with these thoughts, and model scenarios, in mind. Did
also add in the latest obs and trends to the T and Td grids where
the values are about the same at each reporting site given the
nearly saturated low levels. Low 60s are found to the northwest
with mid to upper 60s reported in the southeast. Winds are
relatively light and variable throughout the area and will remain
that way - outside of any thunderstorm - into the evening. These
updated grids have been sent to the NDFD and web servers. A ZFP
update is forthcoming, as well.
UPDATE Issued at 759 AM EDT SAT MAY 5 2018
Showers have filled in across the area, with a little thunder
leftover in the far east. Have freshened up the POPs through this
morning according to the latest radar and HRRR trends. This will
keep likely or higher POPs going for all but the southeast through
this morning, before convection fills in across the entire area
into this afternoon.
&&
.SHORT TERM...(Today through Sunday)
Issued at 359 AM EDT SAT MAY 5 2018
The latest surface map features a stalling cool front aligned near
the I-64 corridor. Scattered showers, along with some isolated
thunderstorms have been ongoing along and south of the front, with
the best cluster of storms currently located across south central
Kentucky. These will likely brush portions of our western CWA
through dawn as they advance to the east, but should weaken
somewhat as they move into our area. Aloft, a short wave trough is
rotating towards the Arklatex region.
A wet 24 hours will be in store for eastern Kentucky, as the short
wave trough continues to the east and deepens as it moves into the
central and southern Appalachians by tonight. This will allow for
a developing wave of low pressure at the surface, which will pass
through eastern Kentucky late tonight.
Widespread showers will move into our area today, along with
scattered thunderstorms at times. Model guidance suggests the
potential for some isolated strong thunderstorms along and south
of the Hal Rogers Parkway and Highway 80 corridors this afternoon,
as shear increases out ahead of the approaching surface and upper
level wave later today. Instability will be the main question, as
clouds will be prevalent.
Showers will continue into tonight as the surface and upper level
wave move across our area. Thunder chances will be diminishing
by early evening, with decreasing instability. Rainfall totals by
Sunday morning could range in the 1 to 2 inch range. Showers will
diminish from west to east Sunday morning, as the low pulls away.
POP chances will then increase from the northwest late in the day,
as another cold front approaches the area. Temperatures will trend
towards more seasonable readings through the weekend.
.LONG TERM...(Sunday night through Friday)
Issued at 359 AM EDT SAT MAY 5 2018
A progressive and active pattern is expected in the long term
period. The best chances of precipitation will be with two upper
level short waves Sunday night into Monday and the next one
Thursday. The end of the period there remains quite a bit of
divergence in the model solutions leading to a lower confidence
forecast by Friday. The first upper level feature on Sunday night
into Monday will be accompanied by a weakening surface cold front
diving south across the Ohio Valley. The GFS seems to be on the
higher side of instability Monday afternoon and therefore kept
afternoon thunder in the slight range at this point. These storms
would not be organized due to the lack of shear withing the
environment. A weak surface trough in the east will keep some
convection in the forecast for Tuesday, but the lack of
instability will keep this all rain showers. The best chance of
the dry day for the period will be Wednesday, as weak upper level
ridging develops between systems. That said, some of the soundings
would suggest only a few diurnally driven cumulus clouds at best
given the drier low levels. The next upper level wave and weak
upper level divergence should be enough to kick off another chance
of showers and mainly afternoon thunderstorms by Thursday. There
is a little better shear forecast across the region which could
lead to isolated more organized thunderstorms Thursday afternoon.
This surface boundary will become more diffuse and linger across
the Ohio Valley into Friday. This will keep chances of showers and
afternoon thunderstorms going into the end of the week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
ISSUED AT 200 PM EDT SAT MAY 5 2018
Scattered to numerous showers, and eventual thunderstorms, will
keep ceilings/visibilities generally around MVFR for much of the
rest of the afternoon and evening. Pockets of IFR will develop as
well during this time. Later tonight, cigs and vis will lower to
IFR or worse with steadier rains as the sfc low slides past. Look
for some improvement in the cigs and vis as the rain comes to an
end Sunday morning from southwest to northeast. Winds will remain
light and variable through the period - away from any
thunderstorm.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
UPDATE...GREIF
SHORT TERM...GEOGERIAN
LONG TERM...DJ
AVIATION...GREIF
Hazardous weather outlook, May 5, 3:46 AM EST, 10 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
446 AM EDT Sat May 5 2018
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-061200-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
446 AM EDT Sat May 5 2018
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms will be possible at times through this
evening. Minor flooding of low lying will be possible at any
locations that see repeated rounds of thunderstorms.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Thunderstorms will be possible at times for portions of eastern
Kentucky Sunday through Monday, as well as Wednesday through
Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
GEOGERIAN/DJ
In the hours before
Special weather statement, May 5, 1:50 PM EST, 14 minutes before
Special Weather Statement
National Weather Service JACKSON KY
250 PM EDT SAT MAY 5 2018
KYZ087-088-117-051930-
Bell-Harlan-Leslie-
250 PM EDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL HARLAN...
NORTHEASTERN BELL AND SOUTHWESTERN LESLIE COUNTIES THROUGH 330 PM
EDT...
At 250 PM EDT, a strong thunderstorm was located over Stony Fork
Junction, or 10 miles northeast of Pineville, moving northeast at 15
mph.
Half inch hail is possible with this storm.
Locations impacted include...
Loyall, Wallins Creek, Sandy Fork, Bledsoe, Coldiron, Beverly, Stony
Fork Junction, Black Snake, Field, Tacky Town, Saylor, Blanche, Cary,
Rella, Blackmont, Balkan, Warbranch, Baxter, Roark and Miracle.
LAT...LON 3679 8368 3690 8361 3691 8358 3693 8357
3694 8358 3695 8358 3694 8351 3700 8352
3701 8351 3703 8352 3688 8329 3672 8353
TIME...MOT...LOC 1850Z 218DEG 14KT 3682 8352
RAYSpecial weather statement, May 5, 1:53 PM EST, 11 minutes before
Special Weather Statement
National Weather Service JACKSON KY
253 PM EDT SAT MAY 5 2018
KYZ115-117-051930-
Perry-Leslie-
253 PM EDT SAT MAY 5 2018
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL LESLIE AND
SOUTHEASTERN PERRY COUNTIES THROUGH 330 PM EDT...
At 252 PM EDT, a strong thunderstorm was located over Cutshin, or 9
miles southeast of Hyden, moving northeast at 15 mph.
Pea size hail is possible with this storm.
Locations impacted include...
Hazard, Yeaddiss, Big Fork, Cinda, Viper, Smilax, Daley, Big Rock,
Diablock, Causey, Jeff, Daisy, Cornettsville, Cutshin and Frew.
LAT...LON 3705 8333 3728 8322 3718 8302 3715 8304
3701 8323
TIME...MOT...LOC 1852Z 218DEG 14KT 3709 8324
RAY